Similar to the guidelines governing the general treatment of psychosis, any sudden change in cognition or behavior is most likely due to a medical cause. Therefore, infections, metabolic and endocrine derangements, and hypoperfusion states should be considered and treated if present. A switch to an unfamiliar environment may also precipitate an acute deterioration in cognitive status, and can be helped to a small degree with reassurance and frequent orientation. Substance abuse, including reliance on over-the-counter preparations containing antihistamines, is another factor that may be commonly overlooked. A review of the medication list is necessary and medications with CNS effects (sedatives, narcotics, antidepressants, anxiolytics, and antihistamines) should be discontinued, or used sparingly. The clinician should also be aware that other commonly prescribed medications, including antiemetics, antispasmodics for the bladder, H2 receptor antagonists, antiarrhythmic agents, antihypertensive agents, and nonsteroidal anti-inflammatory agents, may also cause cognitive impairment.
Was this article helpful?